Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 237, NWS North Platte, NE

July 16, 2022Blaine County, Custer County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2022, 6:28 PM CDT for Blaine County, Custer County, Loup County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 6:28 PM CDT (23:28 UTC)
Expired
Jul 16, 2022, 7:15 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Blaine County, NE, Custer County, NE, Loup County, NE

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:00 PM CDTTSTM WND GST 675 S Anselmo, NE
Jul 16, 7:07 PM CDTTSTM WND GST 90Anselmo, NEEMERGENCY MANAGER SAID DEPUTIES ESTIMATED 90 MPH WINDS ALONG HIGHWAY 2. MULTIPLE TREES ARE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WUUS53 KLBF 162328
SVRLBF
NEC009-041-115-170015-
/O.NEW.KLBF.SV.W.0237.220716T2328Z-220717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
628 PM CDT Sat Jul 16 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Loup County in north central Nebraska...
  Northern Custer County in central Nebraska...
  Southern Blaine County in north central Nebraska...

* Until 715 PM CDT.

* At 628 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles east of Brewster to 6 miles southwest of
  Dunning, moving southeast at 20 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Public.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Taylor, Sargent, Merna, Anselmo, Victoria Springs State Recreation
  Area, Lillian, Milburn, Milburn Diversion Dam State Wildlife
  Management Area, Round Valley, Almeria Meadow State Wildlife
  Management Area, Walworth, Linscott, Big Oak Canyon, Almeria,
  Divide Hill and Gates.

This includes the following highways...
 Highway 183 between mile markers 108 and 127.
 Highway 2 between mile markers 239 and 273.
 Highway 92 between mile markers 259 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4137 9995 4170 10026 4177 10027 4196 9960
      4172 9921 4158 9921
TIME...MOT...LOC 2328Z 316DEG 23KT 4190 9965 4175 10018 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC
1 follow-up statement
471 
WWUS53 KLBF 162354
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
654 PM CDT Sat Jul 16 2022

NEC009-115-170004-
/O.CAN.KLBF.SV.W.0237.000000T0000Z-220717T0015Z/
Loup NE-Blaine NE-
654 PM CDT Sat Jul 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOUP AND SOUTHERN
BLAINE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

LAT...LON 4137 9995 4161 10017 4174 9990 4174 9925
      4172 9921 4158 9921
TIME...MOT...LOC 2354Z 332DEG 17KT 4173 9959 4162 9998 

$$

NEC041-170015-
/O.CON.KLBF.SV.W.0237.000000T0000Z-220717T0015Z/
Custer NE-
654 PM CDT Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN CUSTER COUNTY...

At 654 PM CDT, severe thunderstorms were located along a line
extending from 11 miles west of Taylor to near Anselmo, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sargent, Merna, Anselmo, Victoria Springs State Recreation Area,
Lillian, Milburn, Round Valley, Walworth, Big Oak Canyon, Divide Hill
and Gates.

This includes the following highways...
 Highway 183 between mile markers 108 and 121.
 Highway 2 between mile markers 250 and 273.
 Highway 92 between mile markers 259 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4137 9995 4161 10017 4174 9990 4174 9925
      4172 9921 4158 9921
TIME...MOT...LOC 2354Z 332DEG 17KT 4173 9959 4162 9998 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:50 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 16, 3:50 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
350 PM CDT Sat Jul 16 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 349 PM CDT Sat Jul 16 2022

The subtropical upper level disturbance operating across ncntl
Nebraska this afternoon will exit the region this evening. Most of
the heavier showers and thunderstorms should be east of the area.
Until the system departs, deep layer 0-8km shear near 50kts, high
CAPE and precipitable water north of 1.75 inches will support
isolated HP supercells.

Dry air will move in aloft at h750-700mb tonight and this could
potentially produce a radiation condition for fog across ncntl
Nebraska by 12z Sunday morning. The short term model blend was the
basis for patchy fog along and east of highway 281.

The temperature forecast tonight through Sunday night leans on the
short term model blend plus bias correction. A very weak Pacific
cold front will drift through wrn and ncntl Nebraska tonight and
this should advect drier air into wrn Nebraska during the day
Sunday. Ncntl Nebraska will remain in the 60+F dew point air while
dew points in the west drop into the 50s. This is important because
predicted high temperatures in the mid and upper 90s across the west
could meet heat advisory criteria if dew points remained in the 60s.

The forecast highs in the 90s Sunday are supported by h700mb
temperatures of 12C-13C. This forecast is a degree or two warmer
than the NBM 50th percentile and the guidance blend, but slightly
cooler than the bias corrected guidance blend which suggested 100F
around Imperial.

Warm air adviction will continue Sunday night in preparation for a
major heat wave Monday. The temperature forecast Sunday night uses
the guidance blend which was cool, and the short term model blend
which was warmer. There is a chance winds will decouple across
parts srn Nebraska supporting lows in the lower 60s.

.LONG TERM...(Monday through Saturday)
Issued at 349 PM CDT Sat Jul 16 2022

Another major heat wave will develop across wrn and ncntl Nebraska
Monday. The models suggest h700mb temperatures of 18C-19C which
would support highs north of 105F in some areas. In fact, the NAM
guidance suggested 110F for highs at Pine Ridge and Valentine.
This the result of downsloping winds off the Sandhills into the
Niobrara valley and the White River valley. The forecast uses the
NBM suggested highs in the mid 100s. The HRRR and RAP models will
be in range of this event Sunday.

A swath of drier air be in place with dew points falling into the
50s across western Nebraska. The latest forecast puts heat indices
in the low to mid 100s and later forecasts will likely carve out a
heat advisory across much, if not all of western and north central
Nebraska.

Temperatures aloft at h700mb cool Wednesday and Thursday. Still, 90s
are in place for highs. The next obvious opportunity for 100+F heat
develops Friday. The models are in good agreement warming h700mb
temps back up to 17C-18C.

No meaningful rainfall chances are in the extended forecast. The
plume of subtropical moisture which has produced rainfall across the
region will remain across the Rockies but migrate north into the
Dakotas after Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1237 PM CDT Sat Jul 16 2022

Scattered TSTMS are expected this afternoon into the early
evening hours tonight across western and north central Nebraska.
Otherwise VFR is expected to prevail with light winds outside of
any TSTM activity. There could be some spotty MVFR and even IFR
early Sunday morning with all the humidity and light winds, but
confidence is low on this occurring.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Jul 16, 3:47 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Sat Jul 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-172100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Sat Jul 16 2022 /247 PM MDT Sat Jul 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible this evening across most of
western and north central Nebraska. There is a marginal risk for
severe thunderstorms with the main threats being large hail up to
quarter size and strong winds. Some storms may also produce
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Hot temperatures are expected Sunday through Friday across
western and north central Nebraska. Dangerous heat is expected on
Monday as highs reach 100 to 107 degrees.

Elevated fire weather conditions are possible Monday and Tuesday
as hot temperatures and gusty winds are expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 16, 5:30 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
530 PM CDT Sat Jul 16 2022

NEZ009-010-027-028-162315-
Loup NE-Holt NE-Garfield NE-Rock NE-
530 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southwestern Holt
Counties through 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Rose, or 23 miles north of Burwell, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amelia, Carson Lake and Sunfish Lake.

This includes Highway 183 between mile markers 138 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4197 9944 4219 9943 4224 9888 4190 9888
TIME...MOT...LOC 2230Z 267DEG 20KT 4211 9927

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Snively
Special weather statement, Jul 16, 5:33 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT Sat Jul 16 2022

NEZ059-071-162315-
Frontier NE-Lincoln NE-
533 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of north central
Frontier and southeastern Lincoln Counties through 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wellfleet, or 8 miles northwest of Curtis, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Moorefield, Stockville, Maywood, Hansen Memorial Reserve
State Wildlife Management Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 49 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4070 10072 4081 10063 4073 10022 4049 10032
TIME...MOT...LOC 2233Z 296DEG 15KT 4075 10058

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 16, 5:54 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
554 PM CDT Sat Jul 16 2022

NEZ025-026-162345-
Thomas NE-Blaine NE-
554 PM CDT Sat Jul 16 2022

...Strong thunderstorms will impact portions of Blaine and
southeastern Thomas Counties through 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Brewster to 7 miles east
of Thedford. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brewster, Dunning, Halsey, Hawley Flats and Natwick.

This includes the following highways...
 Highway 2 between mile markers 215 and 244.
 Highway 83 between mile markers 145 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4188 9969 4177 9982 4174 10035 4196 10059
      4208 9987
TIME...MOT...LOC 2253Z 310DEG 19KT 4204 9995 4194 10043

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CDC
Local storm report, Jul 16, 6:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             13 N BURWELL            41.97N 99.15W
07/16/2022  E1.00 INCH       GARFIELD           NE   PUBLIC

&&

SNIVELY
Special weather statement, Jul 16, 6:14 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
614 PM CDT Sat Jul 16 2022

NEZ010-028-029-170000-
Wheeler NE-Holt NE-Garfield NE-
614 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northeastern
Garfield, south central Holt and northwestern Wheeler Counties
through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amelia, or 22 miles southwest of O'Neill, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chambers, Amelia, Buffalo Flats, Sunfish Lake and Gables.

This includes Highway 281 between mile markers 146 and 147, and
between mile markers 150 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 9905 4229 9884 4195 9852 4182 9883
TIME...MOT...LOC 2314Z 330DEG 19KT 4219 9890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC
Local storm report, Jul 16, 6:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT SAT JUL 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 N BURWELL             41.91N 99.10W
07/16/2022  E1.25 INCH       GARFIELD           NE   PUBLIC

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:57 PM CDTSpecial Weather StatementLBFSheridan63 min
Jul 15, 8:26 PM CDTSpecial Weather StatementLBFSheridan34 min
Jul 15, 9:01 PM CDTSpecial Weather StatementLBFSheridan59 min
Jul 15, 9:25 PM CDTSpecial Weather StatementLBFDeuel50 min
Jul 15, 10:36 PM CDTSpecial Weather StatementLBFCherry39 min
Jul 16, 11:50 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt55 min
Jul 16, 12:49 PM CDTSpecial Weather StatementLBFHolt41 min
Jul 16, 1:14 PM CDTSevere Thunderstorm WarningLBFHolt46 min
Jul 16, 1:55 PM CDTSevere Thunderstorm WarningLBFHolt50 min
Jul 16, 3:08 PM CDTSpecial Weather StatementLBFKeya Paha52 min
Jul 16, 3:10 PM CDTSpecial Weather StatementLBFHolt50 min
Jul 16, 3:50 PM CDTSpecial Weather StatementLBFRock40 min
Jul 16, 3:57 PM CDTSpecial Weather StatementLBFKeya Paha48 min
Jul 16, 4:00 PM CDTSpecial Weather StatementLBFHolt45 min
Jul 16, 4:14 PM CDTSpecial Weather StatementLBFBoyd31 min
Jul 16, 4:31 PM CDTSpecial Weather StatementLBFRock29 min
Jul 16, 4:44 PM CDTSpecial Weather StatementLBFBrown, Rock46 min
Jul 16, 4:46 PM CDTSpecial Weather StatementLBFHolt44 min
Jul 16, 4:57 PM CDTSpecial Weather StatementLBFLoup33 min
Jul 16, 5:29 PM CDTSpecial Weather StatementLBFHolt46 min
Jul 16, 5:30 PM CDTSpecial Weather StatementLBFGarfield45 min
Jul 16, 5:33 PM CDTSpecial Weather StatementLBFFrontier42 min
Jul 16, 5:37 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup53 min
Jul 16, 5:54 PM CDTSpecial Weather StatementLBFBlaine51 min
Jul 16, 6:14 PM CDTSpecial Weather StatementLBFGarfield46 min
Jul 16, 6:16 PM CDTAreal Flood AdvisoryLBFGarfield99 min
Jul 16, 6:16 PM CDTSevere Thunderstorm WarningLBFGarfield44 min
Jul 16, 6:36 PM CDTSpecial Weather StatementLBFFrontier39 min
Jul 16, 6:55 PM CDTSpecial Weather StatementLBFCuster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.